Alert archive / Florida / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS Miami, FL

December 28, 2019Palm Beach County, Florida

NWS Miami, FL issued this flash flood warning at Dec 28, 2019, 3:01 AM EST for Palm Beach County, Florida. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 28, 2019, 3:01 AM EST (08:01 UTC)
Expired
Dec 28, 2019, 7:00 AM EST
In force
4 hr
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 137 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2019-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2019-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WGUS52 KMFL 280801
FFWMFL
FLC099-281200-
/O.NEW.KMFL.FF.W.0008.191228T0801Z-191228T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
301 AM EST Sat Dec 28 2019

The National Weather Service in Miami has issued a

* Flash Flood Warning for...
  Northeastern Palm Beach County in southeastern Florida...

* Until 700 AM EST.

* At 258 AM EST, local law enforcement reported heavy rain across the
  warned area. Up to two inches of rain have already fallen. Flash 
  flooding is expected to begin shortly. The area of Silver Beach 
  Road and Old Dixie Highway is experiencing near impassable 
  conditions, and water is encroaching on some structures in the 
  area. With additional moderate to heavy rain expected, flooding of 
  structures is highly possible.

* Some locations that will experience flooding include...
  Riviera Beach, North Palm Beach, Lake Park and Port Of Palm Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 2682 8005 2677 8005 2677 8009 2682 8009

$$

13
1 follow-up statement
440 
WGUS72 KMFL 280950
FFSMFL

Flash Flood Statement
National Weather Service Miami FL
450 AM EST Sat Dec 28 2019

FLC099-281200-
/O.CON.KMFL.FF.W.0008.000000T0000Z-191228T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Palm Beach FL-
450 AM EST Sat Dec 28 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM EST FOR
NORTHEASTERN PALM BEACH COUNTY...

At 446 AM EST, local law enforcement reported heavy rain in Riviera 
beach. Up to two and one half inches of rain have already fallen. 
Flash flooding is expected to begin shortly. The area of Silver 
Beach Road and Old Dixie Highway is experiencing near impassable 
conditions, and water is encroaching on some structures in the area. 
With additional moderate to heavy rain expected, flooding of 
structures is highly possible.

Some locations that will experience flooding include...
Riviera Beach, North Palm Beach, Lake Park and Port Of Palm Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 2682 8005 2677 8005 2677 8009 2682 8009

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 1:58 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Dec 28, 1:58 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Miami FL
158 AM EST Sat Dec 28 2019

.Short Term...

...Marginal Risk for Excessive Rain Continues...

Today and Tonight...

A upper level ridge continues to sit over the region. At the
surface, high pressure has moved south and is over the western
Atlantic, east northeast of the region. There is ample moisture
wrapping around this high and is bringing rain showers to the
eastern half of the CWA. The sounding shows a strong inversion
above 700mb, and even a weaker one above 850mb. This has kept any
thunderstorms from being able to develop. Most of the tops of the
showers are generally not exceeding 10k ft, although some
isolated cells are nearing 20k ft. Looking at the moisture, the
gradient of PWATs has been mainly from Broward County, north. But,
models are indicating the high will build westward through the
morning and into the afternoon, pushing the showers towards the
interior and west coast later today. This should help to reduce
the flood threat for the east coast metro areas later today.

Regardless, through the morning hours, the showers have been
effective rain producers, with radar well underestimating rainfall
amounts. And, given the now saturated nature of the area, urban
flooding with even modest amounts of rain may be possible.

By early Sunday morning, models are indicating most of the
precipitation should either be off or over the Gulf coast,
allowing for quieter weather for the east coast by Sunday morning.

.Long Term...

Sunday through late week...

On Sunday into Monday, the chances of showers will diminsh somewhat
as mid-level ridging amplifies over the region. This will allow for
some drier air to work its way in. Don't get too used to it because
later Monday into Tuesday, an area of low pressure pinpointing the
Great Lakes Region will slide over to the NE CONUS. A cold front
will extend down from this system in to the Gulf of Mexico and
eventually the Florida peninsula. Both the GFS and ECMWF show the
frontal passage through South Florida late on Tuesday and into
early Wednesday. Isolated to scattered showers will precede the
front thanks to a moist pre-frontal airmass in place across the
region. Forecast PW's soar back into the 1.70 to 2.00 inch range
thanks to moist southerly flow and decent WAA. No thunderstorms
are anticipated with this front.

Behind the cold front, a much drier air mass will move into the
region and it will minimize the shower chances by the middle of the
week. Even though the air mass will be drier, it will not bring much
in the way of cooler air to the region. New Years Day is forecast
to have high temperatures in the mid 70s with morning low
temperatures in the upper 50s to lower 60s. Otherwise, high
temperatures will be in the upper 70s to low 80s and low
temperatures will drop into the low to mid 60s.

By the end of the forecast period, rain chances return as flow veers
back to the E-SE direction, bringing in that all too common Atlantic
moisture. Models are hinting at a stronger front sometime next
weekend but will continue to monitor as we advance into the upcoming
week.

&&

.Marine...
high pressure to the east northeast is set to maintain the east
wind through the weekend. Models are varying with the wind speeds,
and although some of the Atlantic waters are forecast to drop
below 20 kts, there is enough uncertainty, and period where they
do pick back up to over 20kts, that the Small Craft Advisory will
remain in effect through Sunday evening at this time. With the
wind being out of the east, the seas a very gradually subsiding in
the Atlantic, and are only up to around 2 ft in the offshore Gulf
waters. Showers continue to be possible through the weekend for
all South Florida waters this weekend. A cold front next week
should bring a weak, northerly wind back to the area by mid week,
which may cause seas to build slightly. However, current forecasts
keep wave heights from being a significant concern at this time.

&&

.Aviation...
Showers and lower CIGs continue to impact conditions for the
eastern half of South Florida tonight, into Saturday. The forecast
calls for the SHRA to shift westward, eventually impacting APF, as
well as other locations in the western interior. Some of the CIGs
may drop to below IFR levels at times, especially in the western
interior, where some CIGs around 800ft AGL are being reported.

&&

.Beach Forecast...
An easterly wind will keep a High Risk for Rip Currents for the
Atlantic beaches through the weekend. by Monday, the wind should
shift to the south, gradually reducing the risk through the middle
of the week.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  78  70  79  70 /  50  50  40  20
Fort Lauderdale  78  72  79  71 /  50  40  30  20
Miami            79  72  80  71 /  40  50  30  20
Naples           80  68  80  68 /  40  30  20  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for FLZ168-172-173.
AM...Small Craft Advisory until 7 PM EST Sunday for AMZ650-651-670-
     671.
GM...None.
&&

Marine...13
Aviation...13
Beach Forecast...13
Short Term...13
Long Term...03/Fell
Hazardous weather outlook, Dec 28, 2:45 AM EST, 16 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
245 AM EST Sat Dec 28 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
282200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
245 AM EST Sat Dec 28 2019

...URBAN FLOODING POSSIBLE, MAINLY EAST COAST METRO AREAS...
...HIGH RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Rip currents: A High Rip Current Risk is in effect for the Atlantic
beaches.

Flooding: Urban and street flooding is possible for the east coast
metro areas.

Winds and waves: Hazardous marine conditions are expected for the
Atlantic waters and Biscayne Bay.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A high risk for rip currents continues for the Atlantic beaches
through at least Saturday evening.

Heavy rainfall and flooding are possible for the east coast metro
areas through this weekend. There is uncertainty in the timing,
location, and impacts however. Residents and visitors of South
Florida are encouraged to monitor the latest information from the
National Weather Service in Miami.

Hazardous marine conditions will continue for the Atlantic waters
through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 12:57 AM ESTAreal Flood AdvisoryMFLPalm Beach7 hr
Dec 28, 6:14 AM ESTFlash Flood WarningMFLPalm Beach4 hr
Dec 28, 1:44 PM ESTAreal Flood AdvisoryMFLPalm Beach12 hr

Nearby

Flash Flood Warnings in Florida, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.